Current evidence suggests no absolute contraindication to angiotensin receptor blockers (ARBs) in patients who have had angioedema attributable to an angiotensin-converting enzyme (ACE) inhibitor. However, since ARBs can also cause angioedema, they should be prescribed with extreme caution after a thorough risk-benefit analysis and after educating the patient to watch for signs of angioedema while taking the drug.
A GROWING PROBLEM
Angioedema is a potentially life-threatening swelling of the skin and subcutaneous tissues, often affecting the lips and tongue (Figure 1), and in some cases interfering with breathing and requiring tracheostomy.1 The incidence rate of angioedema in patients taking ACE inhibitors ranges from 0.1% to 0.7%.2–4 Although this rate may seem low, the widespread and growing use of ACE inhibitors and ARBs in patients with diabetes, diabetic nephropathy, and congestive heart failure5 makes angioedema fairly common in clinical practice.
ACE inhibitor-induced angioedema most commonly occurs within days of initiating therapy, but it also may occur weeks, months, or even years after the start of treatment.1 Patients who are over age 65, black, or female are at higher risk, as are renal transplant recipients taking mTOR inhibitors such as sirolimus. Diabetes appears to be associated with a lower risk.4,6,7 This adverse reaction to ACE inhibitors is thought to be a class side effect, and the future use of this class of drugs would be contraindicated.8,9
ACE inhibitors cause angioedema by direct interference with the degradation of bradykinin, thereby increasing bradykinin levels and potentiating its biologic effect, leading to increased vascular permeability, inflammation, and activation of nociceptors.8